Cisplatin-induced nephrotoxicity and the protective effect of fosfomycin on it as demonstrated by using a crossover study of urinary metabolite levels
Article first published online: 31 DEC 2010
1997 Informa UK Ltd All rights reserved: reproduction in whole or part not permitted
Acta Obstetricia et Gynecologica Scandinavica
Volume 76, Issue 6, pages 590–595, June 1997
How to Cite
Hayashi, M., Numaguchi, M., Watabe, H., Enomoto, H. and Yaoi, Y. (1997), Cisplatin-induced nephrotoxicity and the protective effect of fosfomycin on it as demonstrated by using a crossover study of urinary metabolite levels. Acta Obstetricia et Gynecologica Scandinavica, 76: 590–595. doi: 10.3109/00016349709024590
- Issue published online: 31 DEC 2010
- Article first published online: 31 DEC 2010
- Submitted 1 April, 1996; Accepted 5 December, 1996
- urinary metabolites
Background. Cisplatin induces nephrotoxicity and this study evaluated the protective effect of fosfomycin on it in 11 gynecological cancer patients.
Methods. The N-acetyl-β-D-glucosaminidase (NAG), β2-microglobulin (β2MG), creatinine (uCr) and total protein (TP) levels in a 24-hour urine specimen as well as the blood urea nitrogen (BUN) and serum creatinine (sCr) were measured before and after CAPF chemotherapy alone (control) or with fosfomycin.
Results. The results were statistically analyzed by using the t-test. NAG, β2MG, uCr and TP levels increased significantly after chemotherapy in the control patients, but BUN and sCr levels did not change significantly. The NAG level in the control group was twice as high as in the fosfomycin group 8 days after chemotherapy (p<0.01). The uCr and TP in control patients increased significantly after chemotherapy when compared to those in patients coadministered fosfomycin. There were no significant changes in β2MG, BUN and sCr levels. Conclusions. Cisplatin affected the levels of NAG, β2MG, uCr and TP without influencing BUN and sCr levels. Fosfomycin, therefore, may be useful as a supplemental treatment for reducing cisplatin nephrotoxicity, especially proximal tubular damage.